Skip to main content
You have permission to edit this article.
Edit
Chadron added to DHHS nasal spray program

Chadron added to DHHS nasal spray program

  • Updated
{{featured_button_text}}
dhhs

LINCOLN – The Nebraska Department of Health and Human Services Division of Behavioral Health is teaming up with the Nebraska Pharmacists Association, Panhandle Public Health District and Region 1 Behavioral Health System for a statewide project that will distribute free Narcan nasal spray kits in Chadron, beginning July 26. Safeway in Chadron joins five other participating pharmacies in the panhandle.

"Our partnership with Safeway and other pharmacies in the panhandle, DHHS, Panhandle Public Health District and Behavioral Health Region Systems will allow family members or friends of a person at risk of opioid overdose or the person at risk of opioid overdose themselves to access Narcan nasal spray at no cost. This program has the potential to save lives in Nebraska", said Nebraska Pharmacists Association Project Coordinator, Amy Holman.

People can access free Narcan nasal spray at the Chadron Safeway or any of the following locations:

Dave’s Pharmacy, 223 Box Butte Ave. in Alliance or 508 Niobrara Ave. in Hemingford

Alliance Community Pharmacy, 315 Box Butte Ave. in Alliance

Community Pharmacy Regional West, 3911 Ave. B in Scottsbluff,

Narcan is an antidote to an opioid overdose. It was used by Chadron Police to revive Virgil Smyres from what appeared to be an overdose on Jan. 3 of this year.

Opioids are medications that act on receptors in the spinal cord and brain to reduce pain intensity and activate reward regions in the brain, causing the euphoria that can lead to misuse and opioid use disorder. Common opioids include prescription medications used to treat pain, such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, and hydromorphone, and illicit drugs as heroin.

Naloxone binds to the opioid receptors in the brain, preventing opioids from binding there, which can temporarily reverse an overdose. Naloxone is not a controlled substance and cannot be abused, and only works if opioids are present in the system.

Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl). It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines (which include Xanax, Valium, Klonopin, and Versed) or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol.

Signs of opioid overdose, which is a life-threatening emergency, include the following:

• The face is extremely pale and/or clammy to the touch

• The body is limp

• Fingernails or lips have a blue or purple cast

• The person is vomiting or making gurgling noises

• The person cannot be awakened from sleep or cannot speak

• Breathing is very slow or stopped

• The heartbeat is very slow or stopped

Signs of opioid overmedication, which may progress to overdose, include:

• Unusual sleepiness or drowsiness

• Mental confusion, slurred speech, or intoxicated behavior

• Slow or shallow breathing

• Extremely small "pinpoint" pupils

• Slow heartbeat or low blood pressure

• Difficulty waking up from sleep

You must be logged in to react.
Click any reaction to login.
0
0
0
0
0

Be the first to know

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Related to this story

Most Popular

As part of the Chadron City Council’s Sept. 7 meeting, Rick Arnold, wildlife biologist for the Game and Parks in the Ponderosa Wildlife Area p…

Get up-to-the-minute news sent straight to your device.

Topics

News Alert

Breaking News